Hail, Weld
- When
- August 2, 8:53 PM MST
- Where
- Weld County, 2.61 mi SE of Erie
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 40.020, -105.020
A strong thunderstorm produced hail up to nickel size near Erie.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A strong thunderstorm produced hail up to nickel size near Erie.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 2, 8:35 PM MST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 935 PM MDT Wed Aug 2 2023 .UPDATE... Issued at 934 PM MDT Wed Aug 2 2023 An area of strong thunderstorms with heavy rain and pretty high winds are pushing northeastward across the Greater Denver and Palmer Ridge areas at this time. Increased the pops in the GFE grids appropriately. There is some convection upstream over the southwestern CWA and quite a bit more over the west slope of Colorado. The high resolution models show another batch of convection to move across the forecast after 06Z tonight. The trajectory of the real data suggests this convection will affect mainly the northwesterly CWA. We'll see. Will adjust sky, wind and pop grids. && .SHORT TERM...(This evening through Thursday) Issued at 303 PM MDT Wed Aug 2 2023 Showers and storms have formed this afternoon mainly over the higher terrain and the far northeast corner of the state by Sterling and Fort Morgan. The SPC mesoanalysis shows 1,500-2,000 j/kg of mixed layer CAPE over the northeast corner which is plenty of instability for strong updrafts to form. Deep layer shear is around 20-25 knots which is too weak for an organized severe storm threat. However, some storms will have strong pulses that could reach severe limits with large hail and damaging wind gusts possible. The threat for severe storms will mainly be north and east of a line from Fort Morgan to Last Chance. Farther west, there is less instability and storms have been weaker. They are producing brief heavy rain and pose a limited threat of flash flooding in the recent burn areas. Otherwise, temperatures are slightly below normal today with decent moisture in the air. There is an area of mid level moisture showing up on water vapor in southwest Colorado that will move over our forecast area later tonight. This may create some showers and weak storms that last after midnight tonight and a mention of showers and storms were kept in the forecast throughout the night and into the morning hours tomorrow. Otherwise, temperatures will be near normal tonight with mostly cloudy skies. A shortwave trough seen on water vapor imagery currently over western Utah and northwest Arizona will move over our forecast area Thursday afternoon. This trough will provide good forcing which will lead to better coverage of storms especially over the eastern plains. Better flow aloft along with lee cyclogenesis increasing low level winds towards the surface will lead to increased deep layer shear with surface to 6km values near 40 knots across northeast Colorado. In addition, there will be increased instability as better surface moisture will be in place with slight cooling of temperatures aloft. High resolution models suggest mixed layer CAPE values upwards of 2,500 j/kg over the far northeast corner which is ample instability. The combination of strong forcing, high instability values, and moderate shear will lead to numerous strong to severe storms in the northeast corner. We are in agreement with the enhanced risk for severe storms put out by SPC and there may be a need to expand the coverage of the enhanced risk farther west into our CWA. The primary threats will be large hail and damaging winds so a Severe Thunderstorm Watch will likely be needed tomorrow. Model soundings suggest that just before sunset, an enhanced low level jet may increase the "hump" in the hodographs (increased low level SRH) which could lead to a brief supercell tornado threat mainly east of a line from Sterling to Akron. However, the broader tornado threat is low due to small values of low level shear. These strong storms will also produce heavy rainfall and will pose a flash flood threat. Considering the heavy rain would be falling on wet soil, a Flood Watch for flash flooding will likely be needed for Washington, Logan, Phillips, and Sedgwick Counties. .LONG TERM...(Thursday night through Wednesday) Issued at 303 PM MDT Wed Aug 2 2023 There is general agreement for a flat ridge to remain over the region through the extended period with a few shortwave troughs moving through the flow aloft. Friday, there is weak subsidence aloft which will result in subtle drying. Daytime heating will allow instability to build through the day with MLCAPE values in the 600- 1500 J/kg. This will be enough to support isolated to scattered afternoon showers and thunderstorms. A quick moving disturbance brushes across the northeast corner in the afternoon which will provide better chances for the east plains. Most guidance progs a cold front to move through Colorado on Saturday with some uncertainty in the timing. This may have some impact to the convective potential that afternoon. There will be sufficient upper level support with a westerly upper level jet moving in and a shortwave dropping across the northeast corner. MLCAPE values rise into the 400-800 J/kg range for the high country and 800-1800 J/kg eastward. With a jet aloft, 0-6km bulk shear 45-55 kts will favor the potential for some strong to severe storms. Sunday and into early next week, ensemble guidance shows an increase in moisture over mainly the lower elevations. The ridge aloft weakens slightly as a trough strengthens to the east resulting in generally cooler temperatures aloft. Some solutions could bring highs as low as upper 70s for portions of the plains. A few disturbances move through the flow during this period, resulting in chances for afternoon showers/storms. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 935 PM MDT Wed Aug 2 2023 Will keep the TEMPO group for TSRA and VRB20G40KT and BKN050 going through 05Z at DIA with the convection going through the area now. Will leave a VCSH in overnight based of current radar and model data. There shouldn't be any ceiling issues after 06Z. && .HYDROLOGY... Issued at 303 PM MDT Wed Aug 2 2023 Showers and storms currently over the recent burn areas are producing brief heavy rain. It is possible a couple flood advisories will be issued for either the Cameron Peak or east Troublesome burn areas. It is unlikely a Flash Flood Warning will be issued today but it is possible given a strong storm in the wrong location. Scattered storms will be possible again tomorrow over the burn areas. There will be near to slightly above normal precipitable water so storms will produce heavy rainfall. With a shortwave aloft and strong flow aloft, storms will be moving faster tomorrow compared to the last few days. Therefore, a limited threat of burn area flash flooding will exist. There is a low threat for flash flooding over the burn areas Friday and through the weekend. Moisture and instability will be sufficient to support afternoon scattered showers and thunderstorms. The threat will be limited because storm motions will be trending quicker. Still can't rule out the threat for impacts on the burn areas if storms track over those areas. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE.......RJK SHORT TERM...Danielson LONG TERM....Mensch AVIATION.....RJK HYDROLOGY....Danielson/Mensch
Outdoor Activities Forecast National Weather Service Denver/Boulder CO 610 PM MDT Wed Aug 2 2023 IT WILL REMAIN UNSETTLED THROUGH MUCH OF THE PERIOD WITH A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE PERIOD. AS A RESULT, TEMPERATURES ARE EXPECTED TO RUN ON THE COOLER SIDE, GENERALLY BELOW SEASONAL NORMALS. ...The forecast for the central Colorado mountains east of Vail Pass... .TONIGHT...Mostly cloudy. Chance of thunderstorms in the evening, then a chance of showers and slight chance of thunderstorms after midnight. Lows in the mid 40s. Chance of rain 50 percent. .THURSDAY...Partly cloudy with a slight chance of thunderstorms in the morning, then mostly cloudy with a chance of thunderstorms in the afternoon. Highs in the upper 60s. West winds 10 to 20 mph with gusts up to 30 mph. Chance of precipitation 50 percent. .THURSDAY NIGHT...Mostly cloudy with a slight chance of thunderstorms in the evening, then partly cloudy after midnight. Lows in the mid 40s. West winds 10 to 15 mph with gusts up to 25 mph in the evening, becoming light. Chance of precipitation 20 percent. .FRIDAY...Partly cloudy with a 40 percent chance of thunderstorms. Highs in the mid 60s. West winds 10 to 20 mph with gusts up to 30 mph. .FRIDAY NIGHT...Mostly clear with a 10 percent chance of thunderstorms. Lows in the mid 40s. ...Looking further ahead for the mountain areas... .SATURDAY...Partly cloudy with a 40 percent chance of thunderstorms. Highs in the upper 60s. .SATURDAY NIGHT...Partly cloudy with a 20 percent chance of thunderstorms. Lows in the lower 40s. .SUNDAY THROUGH MONDAY...Partly cloudy with a 40 percent chance of thunderstorms. Highs in the mid 60s. Lows in the lower 40s. .MONDAY NIGHT...Partly cloudy with a chance of rain showers and slight chance of thunderstorms. Lows in the lower 40s. Chance of rain 40 percent. .TUESDAY...Partly cloudy with a 40 percent chance of thunderstorms. Highs in the mid 60s. .TUESDAY NIGHT...Mostly clear with a 10 percent chance of thunderstorms. Lows in the lower 40s. .WEDNESDAY...Partly cloudy with a 20 percent chance of thunderstorms. Highs in the upper 60s. The ultraviolet index for Denver on Thursday is a 11 which is in the extreme category. The forecast weather and high temperature for Thursday at a few cities around the country... Seattle...Sunny and 84. San Francisco...Mostly Cloudy and 63. Los Angeles...Sunny and 75. Salt Lake City...Thunderstorms and 86. Las Vegas...Sunny and 103. Chicago...Partly Cloudy and 87. Dallas...Very hot and 106. Boston...Sunny and 80. New York City...Partly Cloudy and 80. Washington DC...Partly Cloudy and 87. Atlanta...Thunderstorms and 87. Miami...Thunderstorms and 91.
Special Weather Statement
National Weather Service Denver CO
411 PM MDT Wed Aug 2 2023
COZ050-051-022300-
Phillips County CO-Sedgwick County CO-
411 PM MDT Wed Aug 2 2023
...A strong thunderstorm will impact portions of Phillips and
Sedgwick Counties through 500 PM MDT...
At 411 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fairfield, or 11 miles northwest of Holyoke, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holyoke, Haxtun, Sedgwick, Paoli, Amherst, Highland Center,
Fairfield, Marks Butte and Sixteen-Mile Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4044 10266 4075 10265 4098 10265 4093 10212
4045 10216
TIME...MOT...LOC 2211Z 249DEG 21KT 4067 10250
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ENTREKINSpecial Weather Statement
National Weather Service Denver CO
632 PM MDT Wed Aug 2 2023
COZ037-030115-
Central and Southeast Park County CO-
632 PM MDT Wed Aug 2 2023
...A strong thunderstorm will impact portions of southeastern Park
County through 715 PM MDT...
At 631 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Guffey, or 29 miles northeast of Hayden Pass Burn
Scar, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Guffey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3874 10566 3883 10533 3870 10533 3870 10566
TIME...MOT...LOC 0031Z 262DEG 18KT 3869 10556
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ENTREKINSpecial Weather Statement
National Weather Service Denver CO
758 PM MDT Wed Aug 2 2023
COZ036-030245-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
758 PM MDT Wed Aug 2 2023
...A strong thunderstorm will impact portions of southwestern Douglas
and southeastern Jefferson Counties through 845 PM MDT...
At 758 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sprucewood, or 30 miles south of Denver, moving northeast at 20 mph.
HAZARD...Winds in excess of 45 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roxborough Park, Sprucewood, South Platte and Devil's Head.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3930 10527 3946 10511 3940 10495 3938 10495
3935 10497 3930 10497 3921 10516
TIME...MOT...LOC 0158Z 220DEG 18KT 3931 10512
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ENTREKINSpecial Weather Statement
National Weather Service Denver CO
932 PM MDT Wed Aug 2 2023
COZ046-047-030415-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
932 PM MDT Wed Aug 2 2023
...Strong thunderstorms will impact portions of southeastern Elbert
and southeastern Lincoln Counties through 1015 PM MDT...
At 930 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Matheson to 5 miles south
of Punkin Center to 10 miles south of Forder, or along a line
extending from 16 miles southwest of Limon to 73 miles west of
Cheyenne Wells to 37 miles north of North La Junta. Movement was east
at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hugo, Genoa, Boyero, Karval, Punkin Center, Kutch, Wild Horse Point
and Forder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle. The strong winds will
arrive well ahead of the storms.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3852 10379 3875 10379 3903 10393 3905 10390
3906 10393 3907 10391 3908 10393 3908 10391
3909 10392 3910 10389 3913 10389 3913 10397
3915 10389 3916 10388 3930 10341 3885 10319
3853 10321
TIME...MOT...LOC 0330Z 257DEG 22KT 3908 10387 3877 10372 3853 10373
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
BARJENBRUCHThe Denver radar (KFTG), 48 km away, was scanning. The volume nearest the first event began at 03:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130641.